Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 24, 2018Chester County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 24, 2018, 1:02 PM EDT for Chester County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 1:02 PM EDT (17:02 UTC)
Expired
Jul 24, 2018, 1:30 PM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly

County Chester County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS81 KPHI 241702
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
102 PM EDT TUE JUL 24 2018

DEZ001-MDZ008-PAZ070-101-102-241730-
New Castle-Cecil-Delaware-Western Chester-Eastern Chester-
102 PM EDT TUE JUL 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
CASTLE...NORTHEASTERN CECIL...SOUTHWESTERN CHESTER AND SOUTHWESTERN
DELAWARE COUNTIES...

At 102 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mount Vernon to Barksdale. Movement was
north at 30 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Wilmington, Newark, Elkton, Coatesville, Downingtown, Elsmere,
Kennett Square, Oxford, Parkesburg, West Grove, Honey Brook, Newport,
Arden, Glen Roy, Blake, Stanton, Glasgow, Talleyville, Elam and Mount
Vernon.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7603 3983 7604 3983 7602 3985 7602
      3987 7599 3992 7600 3994 7598 3995 7600
      4004 7593 4011 7594 4013 7590 3983 7545
      3955 7574 3977 7606
TIME...MOT...LOC 1702Z 188DEG 25KT 3982 7604 3966 7580 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 24, 9:42 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 9:42 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
942 AM EDT Tue Jul 24 2018

.SYNOPSIS...
A deep upper trough remains along the East Coast through the
end of the week, and several waves of low pressure will impact
the region during this time. A cold front will move across the
region late Thursday, followed by another one on Friday. Low
pressure may impact the area sometime next weekend once again.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For this update we adjusted PoPs mainly across the coastal plain
of NJ and DE...supported by sat pix, radar, and hi-res near
term models. We were carrying likelies all the way to the coast,
but now we have chance. Fall line clearly enhancing the
development of showers this morning. The other ingredient is the
upslope flow. We don't see this changing much as we move into
the afternoon hours, hence the higher PoPs across our higher
terrain. Showers are light to moderate attm, but are showing
signs of training. We'll need to keep an eye on this today.

Previous discussion...
Interesting pattern continues over the area with a high PW
moisture plume across the area and best dynamics across the
Delmarva and wrn edges of the forecast area. One shortwave
rotating into the area early this morning has caused plenty of
showers over the Chesapeake Bay up into e/central PA (again).
Edges of this have dumped showers over Delmarva and our PA zones
too. Isolated lightning strikes only overnight. Once the
shortwave lifts out, the shower activity will decrease later
this morning, then increase with the afternoon heating - like
yesterday. High chc pops (East) and Categorical pops (West) for
today. QPF locally could be 2 inches in some wrn areas, basin
averages closer to 1 inch in the fcst grids however. Highs will
be in the low/mid 80s today, with SE winds 10 to 15 mph with
gusts over 20 mph at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
More of the same weather tonight. The plume of moisture will
continue across the area with the western areas still favored
for heaviest rains. There is a signal in some op models that the
deep moisture plume could be edging east late tonight so it's
possible that we could see heavy showers into NJ. Not enough
confid in this yet to extend the Watch area attm. Humid/mild
overnight with lows in the 70s and RH's in the 80s/90s percent.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Deep upper trough west of the Appalachians finally begins to
move east on Wednesday. Abundant tropical airmass remains in
place with surface dewpoints in the low to mid 70s and PWATs
climbing to 2.25-2.5". Scattered thunderstorms are possible, as
there will be some instability with SB CAPE values upwards of
1000 J/kg, and 0-6km shear will increase to around 30 kt in the
afternoon. Gusty winds are possible in the strongest of the
storms, but the main issue will be the heavy rain. Flooding and
Flash Flooding will be possible, especially in training of
storms, which could happen as surface low pressure lifts through
the region late in the day and during the evening.

A cold front swings through the region on Thursday. With
abundant low level moisture still in place, will expect areas of
heavy rain once again. A pretty strong shortwave associated
with the upper trough will pass through the region in the
afternoon, resulting in scattered showers and thunderstorms.

Conditions finally dry out for Thursday night and most of
Friday, but another cold front will pass through the region
Friday afternoon and evening. This will touch off scattered
showers and thunderstorms once again.

From there, conditions should be fairly dry for the first part
of the weekend, and into Sunday. By the start of the new week,
another upper trough may set up with a return to unsettled
weather.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Widespread MVFR much of the time. There will be short
periods of IFR with lower CIGS in showers. Also, there will
probably be periods of VFR when CIGS mix out this afternoon.
Both lower and higher conditions most difficult to time with any
accuracy. Heavy showers at times and widely scattered tstms
psbl. SE winds 10 to 15 knots much of the time.

Tonight...More MVFR with scattered showers and a few tstms
possible. Again, lower conditions possible, but unable to time
attm. SE winds continue.

Outlook...
Wednesday through Saturday...Variable conditions with numerous
rounds of showers and thunderstorms. This activity will likely
be the most widespread on Wednesday. S-SE winds generally 10-15
kt each day and 5-10 kt each night. Forecast Confidence:
Low for timing of each round of showers and storms.

&&

.MARINE...
We went ahead and extended the SCA out through the day on
Wednesday for our ocean waters. Winds may relax enough across DE
Bay tomorrow. We'll reevaluate later today and the potential
need for an extension here too.

Previous discussion...
No big changes in the marine section. The S/SE flow will
continue across the waters today and tonight. SCA gusts/seas
expected today and tonight. We will extend the SCA flag to cover
both periods. Showers and scattered thunderstorms expected
today and tonight. Heavy rains and gusty winds with tstms. Seas
on the ocean mostly 5 to 6 ft and 2 to 4 ft across Delaware bay.

Outlook...

Wednesday through Thursday...SCA conditions expected. Wave
heights on our ocean waters are expected to remain in the 4 to 7
ft range with S winds 10-20 kt with gusts up to 30 kt. There
may be a period of gale force winds Wednesday evening.

Friday and Saturday...Seas may finally drop below 5 ft as
southerly winds relax.

Rip Currents...High risk for rip currents today and tonight.

&&

.HYDROLOGY...
Heavy rains today through Wednesday will produce not only
localized flooding issues, but also some rises in rivers/creeks
across the area. Latest forecasts call for near flood stage
rises at several points across the Watch area. See the AHPS page
for details.

&&

.TIDES/COASTAL FLOODING...
Low-end minor coastal flooding in progress along the
northeastern shores of the Chesapeake Bay thanks to both
increased freshwater runoff and southerly flow up the bay
increasing salt water surge. We will continue with the advisory
through 8 AM.

&&

.EQUIPMENT...
The KDOX radar remains out of service. An update on repair time
is expected later today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Wednesday morning for PAZ054-055-
     060>062-070-071-101>106.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
     Flash Flood Watch through Wednesday morning for DEZ001-002.
MD...Flash Flood Watch through Wednesday morning for MDZ008-012-015-
     019-020.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ450>455.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ430-431.

&&

Synopsis...MPS
Near Term...Kruzdlo/O'Hara
Short Term...O'Hara
Long Term...MPS
Aviation...MPS/O'Hara
Marine...Kruzdlo/MPS/O'Hara
Hydrology...staff
Tides/Coastal Flooding...staff
Equipment...staff
Hazardous weather outlook, Jul 24, 9:46 AM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
946 AM EDT Tue Jul 24 2018

DEZ001-002-MDZ008-020-PAZ054-055-060>062-070-071-101>106-251400-
New Castle-Kent-Cecil-Caroline-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
946 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and some thunderstorms will continue through Wednesday. The
risk of flooding, including flash flooding, will increase as soils
become increasingly wet, and as river and creek levels rise
following each successive round of locally heavy rainfall. As a
result, the Flash Flood Watch will likely be extended through at
least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ012-015-019-251400-
Kent MD-Queen Annes-Talbot-
946 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and some thunderstorms will continue through Wednesday. The
risk of flooding, including flash flooding, will increase as soils
become increasingly wet, and as river and creek levels rise
following each successive round of locally heavy rainfall. As a
result, the Flash Flood Watch will likely be extended through at
least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-NJZ001-007>010-012-013-015>023-027-251400-
Inland Sussex-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
946 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey and southern
New Jersey.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will result in heavy downpours,
and this could lead to local flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and some thunderstorms are expected through at least
Wednesday. The risk of flooding, including flash flooding, will
increase as soils become increasingly wet, and as river and creek
levels rise following each successive round of locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-251400-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
946 AM EDT Tue Jul 24 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Showers and isolated thunderstorms will result in heavy downpours,
and this could lead to local flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and some thunderstorms are expected through at least
Thursday. The greatest risk for heavy rainfall will favor locations
more inland today, then this shifts eastward toward the coastal
plain Wednesday and Thursday. In general, the risk of flooding,
including flash flooding, will increase as soils become increasingly
wet, and as river and creek levels rise following each successive
round of locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-251400-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
946 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A brief period of gale force gusts is possible Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 24, 12:45 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1245 PM EDT TUE JUL 24 2018

DEZ002-003-MDZ019-020-241715-
Inland Sussex-Kent-Talbot-Caroline-
1245 PM EDT TUE JUL 24 2018

...A SHOWER WILL AFFECT WESTERN SUSSEX...SOUTHWESTERN KENT...
NORTHEASTERN TALBOT AND SOUTHERN CAROLINE COUNTIES...

At 1244 PM EDT, a shower was located near Laurel, or 10 miles north
of Salisbury, moving north at 35 mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Georgetown, Seaford, Denton, Laurel, Federalsburg, Milton,
Bridgeville, Delmar, Preston, Ellendale, Queen Anne, Harmony,
Smithville, Agner, Sycamore, Griffin, Andrewsville, Blades, Greenwood
and Bethel.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
      3870 7580 3871 7584 3869 7590 3892 7597
      3882 7526 3845 7539
TIME...MOT...LOC 1644Z 173DEG 31KT 3852 7561

SFJ
Special weather statement, Jul 24, 1:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
102 PM EDT TUE JUL 24 2018

DEZ001-MDZ008-PAZ070-101-102-241730-
New Castle-Cecil-Delaware-Western Chester-Eastern Chester-
102 PM EDT TUE JUL 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
CASTLE...NORTHEASTERN CECIL...SOUTHWESTERN CHESTER AND SOUTHWESTERN
DELAWARE COUNTIES...

At 102 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mount Vernon to Barksdale. Movement was
north at 30 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Wilmington, Newark, Elkton, Coatesville, Downingtown, Elsmere,
Kennett Square, Oxford, Parkesburg, West Grove, Honey Brook, Newport,
Arden, Glen Roy, Blake, Stanton, Glasgow, Talleyville, Elam and Mount
Vernon.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7603 3983 7604 3983 7602 3985 7602
      3987 7599 3992 7600 3994 7598 3995 7600
      4004 7593 4011 7594 4013 7590 3983 7545
      3955 7574 3977 7606
TIME...MOT...LOC 1702Z 188DEG 25KT 3982 7604 3966 7580

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:14 PM EDTRip Current StatementPHIAtlantic, Cape May, Monmouth, Ocean48 hr
Jul 24, 12:56 AM EDTAreal Flood AdvisoryPHICumberland, Gloucester, Salem4 hr
Jul 24, 4:56 AM EDTAreal Flood AdvisoryPHISalem4 hr
Jul 24, 1:34 AM EDTFlash Flood WarningPHIBerks, Chester, Lehigh, Montgomery8 hr
Jul 24, 10:03 AM EDTAreal Flood AdvisoryPHIBerks, Carbon, Chester, Lehigh, Montgomery2 hr
Jul 24, 12:50 PM EDTAreal Flood AdvisoryPHIChester3 hr
Jul 24, 1:22 PM EDTAreal Flood AdvisoryPHIBucks, Lehigh, Monroe, Montgomery, Northampton3 hr
Jul 24, 1:24 PM EDTSpecial Weather StatementPHIBerks, Chester36 min
Jul 24, 1:40 PM EDTAreal Flood AdvisoryPHIBerks, Chester4 hr
Jul 24, 3:03 AM EDTAreal Flood AdvisoryPHIKent3 hr
Jul 24, 3:24 AM EDTFlash Flood WarningPHIKent, New Castle3 hr
Jul 24, 12:45 PM EDTSpecial Weather StatementPHISussex30 min
Jul 24, 10:31 AM EDTAreal Flood AdvisoryPHICaroline, Kent, Queen Anne's, Talbot3 hr

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.